Utah, 2004

Flash Flooding in Utah, July 14, 2004

July 14, 2004 · NWS SLC · 2 events in 2 counties and zones

Deep monsoon moisture making its way up from Arizona combined with an upper-level short wave trough moving over southern Utah to produce strong thunderstorms. These storms caused record rises on the Paria River of over 100 cfs.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Deep monsoon moisture making its way up from Arizona combined with an upper-level short wave trough moving over southern Utah to produce strong thunderstorms. These storms caused record rises on the Paria River of over 100 cfs. Also, several strong cells produced flash flooding along State Road 56 in western Iron county. The road was flooded and closed until crews could remove debris and repair a small section of the pavement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 14, 2:13 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 14, 2:13 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
313 PM MDT WED JUL 14 2004

.SYNOPSIS...A VERY MOIST SOUTHERLY FLOW ALOFT WILL REMAIN OVER THE
INTERMOUNTAIN REGION INTO THE COMING WEEKEND.
&&

.DISCUSSION...HEAVY RAIN AND SMALL HAIL OCCURRING WITH THUNDERSTORMS
TODAY. AIRMASS MOIST AND UNSTABLE. MOUNTAINS HAVE DRIVEN THE CELLS
TODAY WHILE THE BASINS HAVE CLEARED AND CONVECTION WILL MOVE TOWARDS
THE BASINS THIS EVENING AS THE MOUNTAINS BEGIN TO COOL. REPEAT FOR
THURSDAY AND FRIDAY AND EVEN THROUGH THE WEEKEND. LIGHT SOUTHEAST TO
SOUTHWEST FLOW ALOFT DOMINATES THROUGH THE FIRST 3 DAYS.

EARLY TO MID NEXT WEEK A SHORTWAVE TROUGH IS PROGGED TO CROSS THE
NORTHERN ROCKIES BY THE GFS AND OTHER GLOBAL MODELS. THAT SHOULD
PROVIDE A DRIER WESTERLY FLOW ALOFT FOR THE GREAT BASIN. POPS TREND
LOWER MONDAY THROUGH WEDNESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.
ID...NONE.

&&

GIBSON
Hazardous weather outlook, Jul 14, 5:50 AM MST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
650 AM MDT WED JUL 14 2004

UTZ012>014-016>021-151300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON
RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL
SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST
UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
650 AM MDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN THIRD OF UTAH.

.DAY ONE... TODAY

WIDELY SCATTERED SLOW MOVING THUNDERSTORMS WILL DEVELOP AGAIN TODAY.
LOCALLY HEAVY RAINFALLS ARE POSSIBLE....ESPECIALLY OVER THE
MOUNTAINS AND NEAR THE ARIZONA BORDER.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BECOMING MORE NUMEROUS HEADING INTO AND THROUGH
THE WEEKEND.  SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS
...WITH THE POTENTIAL FOR FLASH FLOODING OVER THE EXTREME SOUTH
THROUGH THE WEEKEND.

IDZ024-025-UTZ001>011-015-WYZ021-151300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE
DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE
VALLEYS-SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN
VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
650 AM MDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN TWO THIRDS.
OF UTAH...SOUTHEAST IDAHO AND SOUTHWEST WYOMING.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE HEADING INTO THE
WEEKEND.  THESE STORMS WILL BECOME WETTER AND MAY PRODUCE LOCALLY
HEAVY RAIN AND STRONG WINDS THIS WEEKEND.

The radar

The Cedar City radar (KICX), 92 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Kane

When
July 14, 4:30 PM MST to 7:00 PM MST
Where
Kane County, Central Portion
Reported by
GENERAL PUBLIC
Coordinates
37.285, -111.888 (the zone’s center; the record gives no point)

Flash Flood, Iron

When
July 14, 4:30 PM MST to 7:00 PM MST
Where
Iron County, West Central Portion
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.859, -113.289 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422469, 5422470.